Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Grand Forks, ND

June 29, 2005Sargent County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 29, 2005, 6:44 AM CDT for Sargent County, North Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 6:44 AM CDT (11:44 UTC)
Expired
Jun 29, 2005, 3:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 291145
FFWFGF
NDC081-292000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
644 AM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 300 PM CDT

* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT VERY HEAVY RAIN FROM THUNDERSTORMS HAS FALLEN OVER MUCH OF 
SARGENT COUNTY. RAINFALL ESTIMATES OF 3 TO 4 INCHES WERE INDICATED 
SOUTHWEST OF STRAUBVILLE AND BRAMPTON WITH 2 TO 3 INCHES INDICATED 
OVER MUCH OF SOUTHWEST SARGENT COUNTY. ADDITIONAL THUNDERSTORMS WILL 
PRODUCE UP TO AN ADDITIONAL ONE INCH OF PRECIPITATION THIS MORNING 
ACROSS THE AREA. 

* SOME LOCATIONS IN THE WARNING INCLUDE MILNOR...GWINNER...FORMAN AND
  STRAUBVILLE.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4627 9799 4594 9799 4595 9739 4627 9742

$$

KENNEDY
2 follow-up statements
000 
WGUS73 KFGF 291643
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1142 AM CDT WED JUN 29 2005

NDC081-292000-
SARGENT ND-
1142 AM CDT WED JUN 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM CDT FOR SARGENT
COUNTY...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN REDEVELOPING IN NORTHERN SOUTH 
DAKOTA. THESE THUNDERSTORMS ARE EXPECTED TO MOVE NORTHWARD INTO 
SARGENT COUNTY EARLY THIS AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF 
1 TO 2 INCHES ARE POSSIBLE WITH THESE THUNDERSTORMS.   

SOME LOCATIONS IN THE WARNING INCLUDE 
MILNOR...GWINNER...STRAUBVILLE...STIRUM AND RUTLAND. RAINFALL 
AMOUNTS REPORTED THIS MORNING AS OF 7 AM INCLUDE 3.7 INCHES 9 MILES 
WEST OF BRAMPTON AND 3.46 INCHES AT HAVANA. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4627 9799 4594 9799 4595 9739 4627 9742

$$

BRAMER
000 
WGUS73 KFGF 292000
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
259 PM CDT WED JUN 29 2005

NDC081-292006-
SARGENT ND-
259 PM CDT WED JUN 29 2005

...THE FLASH FLOOD WARNING FOR SARGENT COUNTY EXPIRES AT 300 PM
CDT...

AT 259 PM CDT...THE FLASH FLOOD WARNING FOR SARGENT COUNTY WAS 
ALLOWED TO EXPIRE. HOWEVER...DUE TO PERSISTENT HEAVY RAINFALL...AN 
AREAL FLOOD WARNING HAS BEEN ISSUED FOR SARGENT COUNTY UNTIL 2 PM 
FRIDAY TO REPLACE THE FLASH FLOOD WARNING. ADDITIONAL HEAVY RAINFALL 
IS EXPECTED TO CAUSE OVERLAND FLOODING ACROSS WIDE AREAS OF SARGENT 
COUNTY.   

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4627 9799 4594 9799 4595 9739 4627 9742

$$

BRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:21 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 4:21 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 AM CDT WED JUN 29 2005

.SHORT TERM...
WATER VAPOR LOOP SHOWS A SHORT WAVE OVER SOUTHERN CA YESTERDAY IS
NOW OVER SOUTHERN CO MOVING NORTHEAST. ANOTHER SHORT WAVE WAS OVER
UT MOVING NORTHEAST. GFS CLOSES OFF UPPER LOW BY EARLY AFTERNOON
WHILE NAM CLOSES OFF LATE WED EVENING. SYSTEM BECOMES VERTICALLY
STACKED BY THIS EVENING. SURFACE LOW INTENSIFIES SIGNIFICANTLY BY
9MB IN 12 HOURS WED NIGHT ON THE NAM LESS SO WITH THE GFS.  GFS
APPEARS TO HAVE A BETTER HANDLE ON CURRENT SITUATION AND WILL BE
USED. WARM MID LEVEL TEMPERATURES REMAIN OVER THE HIGH PLAINS TO THE
SOUTHWEST AND SHOULD KEEP THUNDERSTORMS CAPPED FROM WESTERN SD
SOUTHWARD. ABR LOW LEVEL 40 KNOTS VAD WINDS HAVE TURNED MORE
SOUTHERLY AND HAVE INCREASED IN DEPTH TO AROUND 9 THOUSAND FEET THIS
MORNING. LOW LEVEL JET CONCENTRATES ON SOUTHWESTERN ZONES THIS
MORNING THEN SHIFTS INTO EASTERN ZONES THIS AFTERNOON. 850 HPA
THETA-E RIDGE EXTENDED INTO CENTRAL ND THIS MORNING AND SHIFTS EAST
INTO SOUTHERN MANITOBA BY LATE AFTERNOON. SHOULD BE ACTIVE DAY WITH
SEVERE STORM THAT WILL PRODUCE DAMAGING WIND AND HAIL.

HEAVY RAIN REMAINS ACROSS ALL OF THE AREA WITH THE NORTHWEST ZONES
MOST SUSCEPTIBLE WITH LOWEST FLASH FLOOD GUIDANCE. STILL EXPECT
HEAVIEST RAIN OVER NORTHWEST ZONES IN DEFORMATION AREA.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
MNZ001>009-013>017-022>024-027>032-040.

&&

HOPPES
Hazardous weather outlook, Jun 28, 7:22 AM CDT, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
722 AM CDT TUE JUN 28 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
722 AM CDT TUE JUN 28 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS MUCH OF EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT...
...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FOR WEDNESDAY AND
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...OVERNIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA SOUTH OF LINE FROM WALHALLA NORTH
DAKOTA TO PARK RAPIDS MINNESOTA. THE SEVERE WEATHER SHOULD START IN
SOUTH DAKOTA THIS AFTERNOON AND MOVE INTO THE AREA AFTER 6 PM. THE
STORMS WILL CONTINUE THROUGHOUT THE NIGHT. LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN CAN BE EXPECTED.
A WARM FRONT WILL DEVELOP ACROSS SOUTH DAKOTA AND MOVE NORTH
OVERNIGHT. THUNDERSTORMS WILL OCCUR ALONG THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. ONGOING THUNDERSTORMS ARE EXPECTED WEDNESDAY
MORNING ACROSS THE NORTHERN RED RIVER VALLEY ALONG A WARM FRONT.
A COLD FRONT ACROSS THE CENTRAL DAKOTAS WEDNESDAY MORNING WILL MOVE
EAST ACROSS THE REGION AND EXIT THE REGION BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:06 AM CDTSevere Thunderstorm WarningFGFSargent53 min
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningFGFRichland54 min
Jun 29, 7:58 AM CDTFlash Flood WarningFGFEddy7 hr
Jun 29, 8:16 AM CDTSevere Thunderstorm WarningFGFRichland44 min
Jun 29, 8:23 AM CDTFlash Flood WarningFGFRichland13 hr
Jun 29, 8:45 AM CDTSevere Thunderstorm WarningFGFRichland56 min
Jun 29, 8:47 AM CDTFlash Flood WarningFGFCass7 hr
Jun 29, 8:50 AM CDTFlash Flood WarningFGFCass12 hr
Jun 29, 2:03 PM CDTFlash Flood WarningFGFBenson18 hr
Jun 29, 3:11 PM CDTTornado WarningFGFSargent57 min
Jun 29, 3:20 PM CDTFlash Flood WarningFGFRansom17 hr
Jun 29, 3:22 PM CDTSevere Thunderstorm WarningFGFRichland53 min
Jun 29, 3:48 PM CDTTornado WarningFGFRansom, Richland59 min
Jun 29, 4:19 PM CDTSevere Thunderstorm WarningFGFRichland56 min
Jun 29, 4:28 PM CDTTornado WarningFGFCass60 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.